Drug Interaction Leads to Undetectable Levels of Oral Anticoagulant in Patient

Authors of the new study call prescribing info for dabigatran to be updated
Authors of the new study call prescribing info for dabigatran to be updated

A new report highlights the potential risk in concomitant use of the anticoagulant dabigatran, and phenytoin, a P-glycoprotein (P-gp) inducer used to treat seizure disorders. Researchers at the Medical University of South Carolina examined the case of a 45-year old man who presented at an inpatient cardiology service with defibrillations from his implantable cardioverter defibrillator.

After evaluation, the patient received appropriate anti-tachycardia pacing for atrial tachyarrhythmias for an episode of ventricular tachycardia (VT), and antiarrhythmic treatment with sotalol was started to reduce both his atrial fibrillation (AF) and VT burden. Doctors learned that the patient was taking both dabigatran and phenytoin; they then measured his dabigatran serum concentration to determine the level of drug interaction prior to making any change to his anticoagulation regimen. Results found his dabigatran concentration undetectable, signifying that the phenytoin had a major effect on dabigatran's metabolism, greatly increasing the patient's risk of stroke.

Continue Reading Below

RELATED: Study: Dabigatran vs. Warfarin for Nonvalvular A-Fib

The authors of the study suggest clinicians take note of their findings of the interaction between phenytoin and dabigatran, as well as other new oral anticoagulants. To minimize the risk of stroke, they advise only warfarin be prescribed to patients taking phenytoin who require an anticoagulant. Furthermore, they call for dabigatran prescribing information to be updated to include other medications that result in a significant reduction in dabigatran serum concentrations, such as phenytoin. The full study was published in the journal, Pharmacotherapy.

For more information visit Wiley Library.
Loading links....